Pennsylvania, 2016

Extreme Cold and Cold in Pennsylvania, February 13 to 14, 2016

February 13 to 14, 2016 · NWS PHI · 12 events in 12 counties and zones

Bitter cold temperatures and strong northwest winds associated with an Arctic outbreak combined to create dangerous wind chill temperatures across the entire northeast quadrant of the county beginning Saturday morning, February 13th lasting into Sunday afternoon, February 14th. Recorded low temperatures for Sunday, February 14th (with the record low temperature for the date in parenthesis) are…

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Bitter cold temperatures and strong northwest winds associated with an Arctic outbreak combined to create dangerous wind chill temperatures across the entire northeast quadrant of the county beginning Saturday morning, February 13th lasting into Sunday afternoon, February 14th. Recorded low temperatures for Sunday, February 14th (with the record low temperature for the date in parenthesis) are as follows: 8 degrees at Philadelphia (2), 2 degrees at Allentown (minus 1), 4 degrees at Reading (minus 4), and minus 11 degrees at Mount Pocono (minus 12). Many local governments across the area set up Code Blue shelters for the vulnerable population.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Feb 13, 7:36 PM EST, 31 minutes earlier.

Area forecast discussion, Feb 13, 7:36 PM EST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
736 PM EST SAT FEB 13 2016

.SYNOPSIS...
ARCTIC HIGH PRESSURE CENTERED OVER THE MIDWEST THIS EVENING WILL
BUILD OVER OUR REGION THROUGH THE REMAINDER OF THE WEEKEND. THE
HIGH THEN RETREATS OFF THE COAST SUNDAY NIGHT AND MONDAY. LOW
PRESSURE IS FORECAST TO DEVELOP OVER THE NORTHERN GULF COAST
STATES MONDAY AND THEN TRACK NORTHEASTWARD UP THE EASTERN SEABOARD
MONDAY NIGHT AND TUESDAY. A COLD FRONT SHOULD PASS THROUGH THE
MID- ATLANTIC REGION WEDNESDAY. HIGH PRESSURE RETURNS FOR THURSDAY
AND FRIDAY. ANOTHER COLD FRONT MAY APPROACH FROM THE WEST EARLY
NEXT WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
WITH INCOMING ARCTIC HIGH PRESSURE SPREADING EAST INTO THE MID-
ATLANTIC, THE DRIER AIR MASS DEEPENS ACROSS OUR REGION. NOT MANY
ADJUSTMENTS NEEDED TO OVERNIGHT LOW TEMPS AS THE FCST LOOKS ON
TRACK, BUT WE DID USE THE LAV/LAMP GUIDANCE TO CAPTURE THE LATEST
HOURLY DEWPOINT AND TEMP TRENDS INTO TONIGHT. THE WIND ADVISORY
WAS LEFT TO EXPIRE; ALTHOUGH, THERE COULD STILL BE SOME GUSTS TO
AROUND 25 TO 30MPH THROUGH THE REMAINDER OF THE EVENING. OTHERWISE,
THE WIND CHILL HEADLINES CONTINUE AS MUCH OF THE FORECAST AREA
WILL FEEL WIND CHILLS TO BETWEEN 10 TO 20 BELOW ZERO, WITH WIND
CHILLS RANGING 20 TO 30 BELOW ZERO ACROSS THE POCONOS AND
NORTHWEST NJ.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
HIGH PRESSURE WILL CREST OVER THE REGION SUNDAY. SKIES ARE EXPECTED
TO BE CLEAR AND WINDS WILL BE RATHER LIGHT. VERY COLD MORNING
TEMPERATURES WILL MODERATE ONLY INTO THE TEENS IN MOST AREAS. THERE
MAY BE SOME LOW 20S ACROSS THE DELMARVA HOWEVER. WINDS WILL BE MOSTLY
WEST OR NORTHWEST AT 5 TO 10 MPH.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
ARCTIC HIGH PRESSURE SETTLES OVER THE AREA SUNDAY EVENING. HIGH
CLOUDS WILL START TO STREAM IN FROM THE WEST BUT SHOULD BE THIN AND
NOT HAVE MUCH OF AN IMPACT ON RADIATIONAL COOLING. THEREFORE, TEMPS
SHOULD DROP RATHER QUICKLY AFTER SUNSET UNDER LIGHT WINDS. THE HIGH
WILL BEGIN TO MOVE OFF THE COAST OVERNIGHT WHILE CLOUDS WILL LOWER
AND THICKEN AHEAD OF THE APPROACHING STORM SYSTEM. THEREFORE, TEMPS
MAY NOT DROP AS MUCH AND EVEN RISE OVERNIGHT. REGARDLESS, IT WILL BE
A COLD NIGHT WITH LOWS IN THE SINGLE DIGITS IN THE RURAL AREAS OF
EASTERN PA AND NJ...AND TEENS IN THE CITIES, ALONG THE COAST AND IN
THE DELMARVA.

OUR ATTENTION THEN TURNS TO A POTENTIALLY SIGNIFICANT WINTER STORM
THAT IS EXPECTED TO IMPACT THE MID-ATLANTIC REGION EARLY IN WEEK.
THE TREND HAS BEEN FOR A SLIGHTLY QUICKER ARRIVAL OF PRECIP ON
MONDAY AS A STRENGTHENING SLY WINDS ALOFT PRODUCES ISENTROPIC LIFT.
THE OVERRUNNING PRECIP WILL BE COLD ENOUGH TO START AS SNOW
EVERYWHERE. IT MAY COME IN QUICK ENOUGH TO BRING LIGHT SNOW
ACCUMULATIONS THAT COULD IMPACT THE MORNING COMMUTE ON PRESIDENT'S
DAY, ESPECIALLY TOWARD THE DELMARVA.

THE SYNOPTIC SETUP TO LOCK THE COLD AIR IN PLACE WILL NOT BE THERE
WITH THIS EVENT AS THE HIGH IS RETREATING FARTHER OFFSHORE ON
MONDAY. THE BIG QUESTION IS HOW QUICKLY WILL IT TAKE FOR THE DOME OF
RESIDUAL ARCTIC AIR IN THE LOW-LEVELS TO RETREAT? THE MODELS FROM
YESTERDAY'S RUNS WERE SHOWING A MORE AMPLIFIED UPSTREAM TROUGH WITH
A NEGATIVE TILT THAT ALLOWED FOR A STRONGER LOW TO DEVELOP AND TRACK
FARTHER INLAND (OVER CENTRAL PA ON TUESDAY). THE ECMWF HAS HELD ONTO
THIS IDEA AS WELL EVEN WITH THE LATEST RUN. ASIDE FROM THE ECMWF,
TODAY'S 12Z RUNS HAVE TRENDED A BIT MORE PROGRESSIVE WITH THE
TROUGH, WHICH WOULD RESULT IN A WEAKER LOW THAT TRACKS CLOSER TO THE
I-95 CORRIDOR. A TRACK LIKE THIS WOULD IMPLY THAT THE WARM FRONT
WILL NOT HAVE MUCH RESISTANCE REACHING AREAS TO THE EAST OF THE FALL
LINE AND THUS THE CHANGEOVER FROM SNOW TO RAIN WOULD OCCUR QUICKLY
ALONG AND EAST OF I-95 MONDAY AFTERNOON AND EVENING FROM SE TO NW.
STILL CANNOT RULE OUT A BRIEF PERIOD OF SLEET/FREEZING RAIN THOUGH
DURING THE TRANSITION, ESPECIALLY WITH THE NEAR RECORD COLD LEADING
UP TO IT. AN INCH OR TWO OF SNOW IS POSSIBLE BEFORE THE CHANGEOVER.

FARTHER NORTH AND WEST TOWARD BERKS COUNTY, THE LEHIGH VALLEY,
POCONOS AND NORTHWEST NJ, THERE WILL LIKELY BE MORE RESISTANCE FROM
THE SHALLOW COLD AIR IF THE LOW TRACKS ALONG OR JUST TO THE EAST AS
CONSENSUS INDICATES. THUS, THE THREAT FOR AN EXTENDED PERIOD OF
MIXED WINTRY PRECIP IS HIGHEST IN NORTHEAST PA AND NORTHWEST NJ WITH
THIS EVENT. THE CHANGEOVER TO SNOW MAY BE DELAYED UNTIL MONDAY NIGH
FOR THESE INLAND AREAS AND WOULD BE FOLLOWED BY A PERIOD OF SLEET
AND FREEZING RAIN. SOME OF THE GUIDANCE HAS THE WARMER AIR
INFILTRATING THESE FAR NORTHWESTERN AREAS, ALLOWING TEMPS TO RISE
ABOVE FREEZING AND FOR PRECIP TO CHANGE TO RAIN MUCH EARLIER THAN WE
FORECAST. AM A BIT SKEPTICAL OF THESE WARM SOLUTIONS AS THE COLD AIR
TENDS TO HANG ON LONGER THAN MODELED IN NORTHEAST PA AND
NORTHWESTERN NJ, WHERE THE OROGRAPHY PLAYS A ROLE IN TRAPPING THE
SHALLOW COLD AIR NEAR THE SURFACE ESPECIALLY IN SHELTERED VALLEYS.
WOULD NOT BE SURPRISED TO SEE TEMPERATURES STRUGGLING TO GO ABOVE
FREEZING THROUGHOUT THE DURATION OF THE EVENT TOWARD THE POCONOS/
DELAWARE WATER GAP/HIGH POINT. THE LATEST SNOWFALL FORECAST THAT
WENT OUT WITH THE AFTERNOON UPDATE IS FOR 3-5 INCHES OF SNOW IN OUR
FAR NORTHERN AND WESTERN ZONES AS WELL AS ONE- TO TWO-TENTHS INCH OF
ICE. LOCALLY HIGHER AMOUNTS ABOVE ONE-QUARTER INCH SEEMS POSSIBLE IN
THE ICE-STORM PRONE POCONOS. SINCE THERE IS STILL A FAIR AMOUNT OF
UNCERTAINTY THIS FAR OUT REGARDING SNOW/ICE AMOUNTS AND IMPACTS, WE
WILL HOLD OFF ON A WINTER STORM WATCH FOR NOW.

THERE IS A POTENTIAL FOR HEAVY RAIN, PARTICULARLY TUESDAY MORNING,
AND THUS THE OTHER CONCERN IS FLOODING. PLEASE SEE OUR HYDRO SECTION
BELOW FOR MORE DETAILS.

NORTHWEST FLOW WILL DEVELOP AFTER THE WAVE OF LOW PRESSURE TRACKING
ALONG THE FRONT MOVES NORTH OF US INTO THE NORTHEAST STATES. THIS
WILL CAUSE THE COLD FRONT TO MOVE OFFSHORE TUESDAY AFTERNOON. THE
RAIN (EXCEPT POSSIBLY A WINTRY MIX IN THE FAR NORTHWESTERN ZONES)
WILL END FROM SOUTHWEST TO NORTHEAST DURING THIS TIME.

AFTER A LULL IN PRECIP LATE TUESDAY, ANOTHER ROUND OF LIGHTER PRECIP
IN ASSOCIATION WITH THE TRAILING UPPER SHORTWAVE TROUGH WILL PIVOT
THROUGH THE AREA ON WEDNESDAY. COLDER AIR WILL ALSO WORK INTO THE
AREA SO THE PRECIP MAY CHANGE OVER TO SNOW IN THE HIGHER ELEVATIONS
AND EITHER RAIN/SNOW MIX OR JUST RAIN ELSEWHERE.

HIGH PRESSURE BUILDS IN THURSDAY AND FRIDAY RESULTING IN DRY
CONDITIONS. BELOW NORMAL TEMPS ON THURSDAY RETURN TO NEAR NORMAL
FRIDAY.

THE HIGH MOVES OFFSHORE BY THE START OF THE WEEKEND AS A STORM
SYSTEM APPROACHES FROM THE GREAT LAKES. THE TRACK OF THE LOW FAVORS
MAINLY RAIN FOR US EXCEPT MAYBE SNOW AT THE ONSET IN INTERIOR
SECTIONS. THE SYSTEM LOOKS TO BE EMBEDDED IN A RATHER FAST ZONE FLOW
PATTERN, SO WE ARE CURRENTLY NOT ANTICIPATING A SIGNIFICANT RAINFALL
EVENT.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.

VFR CONDITIONS WILL CONTINUE AT THE TAF SITES TONIGHT AND SUNDAY.
THE DRYING AIRMASS SHOULD YIELD LESS IN THE WAY OF SNOW SHOWER
ACTIVITY TONIGHT, AS COMPARED TO EARLIER DURING SATURDAY. THE
WINDS WILL REMAIN GUSTY THROUGH THE EVENING TO AROUND 25 OR EVEN
30 KT AND THEN GRADUALLY DIMINISH SOME LATE TONIGHT. ON SUNDAY, VFR
CONDITIONS WITH MOSTLY CLR SKIES ARE EXPECTED. WINDS W TO NW AT 8 TO
12 KNOTS, THEN DECREASING LATE-DAY.

OUTLOOK...
SUNDAY NIGHT...VFR AND LIGHT WINDS.

MONDAY AND MONDAY NIGHT...SNOW OVERSPREADING THE AREA DURING THE DAY
(PERHAPS MORNING ACROSS THE SOUTHERN TERMINALS IN THE MORNING AND
AFTERNOON TOWARD ABE. THE SNOW MAY START TO MIX WITH OR CHANGE TO
RAIN LATE IN THE DAY, ESPECIALLY AT ILG-MIV-ACY. THE TRANSITION TO
RAIN WILL WORK INTO THE REST OF THE I-95 TERMINALS BY EVENING. IFR
CONDITIONS LIKELY. THERE IS A POTENTIAL FOR A BRIEF PERIOD OF
FREEZING RAIN DURING THAT TRANSITION. THE BIGGER CONCERN IS FOR
SEVERAL HOURS OF FREEZING RAIN TOWARD RDG AND ABE. POTENTIAL FOR
LLWS MONDAY NIGHT WITH A STRONG THERMAL INVERSION ALOFT AND A SLY
JET NEAR 60 KT AT 2 KFT AGL.

TUESDAY...RAIN MAY BE HEAVY AT TIMES IN THE MORNING. IFR CONDITIONS
LIKELY. THE RAIN WILL EXIT THE AREA DURING THE AFTERNOON FROM SW TO
NE AND IMPROVE TO VFR IN ITS WAKE.

TUESDAY NIGHT AND WEDNESDAY...MAINLY VFR. HOWEVER, LIGHT RAIN MAY
MOVE IN AND COULD BE ACCOMPANIED BY LOCAL RESTRICTIONS TO MVFR.

WEDNESDAY THROUGH FRIDAY...VFR.

&&

.MARINE...
MARINE HEADLINES WILL CONTINUE WITH GALES AND FREEZING SPRAY THE
HAZARDS WHICH WILL CONTINUE THROUGH THE NIGHT AND INTO SUNDAY
MORNING. THERE MAY BE A FEW SCATTERED SNOW SHOWERS, BUT OTHER THAN
THAT JUST COLD GUSTY WINDS AND FAIR WEATHER.

OUTLOOK...

SUNDAY NIGHT AND MONDAY...NO MARINE HEADLINES EXPECTED.

MONDAY NIGHT AND TUESDAY...SLY WINDS INCREASE BUT MIXING POTENTIAL
WILL BE LIMITED WITH WARM AIR ATOP THE COLDER WATERS. SUSTAINED
WINDS 25-30 KT IN OUR COASTAL WATERS MAY STRUGGLE TO BRING DOWN GALE
FORCE GUSTS OUTSIDE OF CONVECTIVE TRANSPORT. SEAS WILL BUILD TO 6-10
FT IN THE ATLANTIC COASTAL WATERS MONDAY NIGHT AND TUESDAY.

TUESDAY NIGHT AND WEDNESDAY...WINDS WILL WEAKEN BUT SEAS MAY REMAIN
ELEVATED TO AOA 5 FT, WHICH WOULD WARRANT A SMALL CRAFT ADVISORY.

WEDNESDAY AND THURSDAY....NW WINDS LATE WEDNESDAY AND THURSDAY
BEHIND A COLD FRONT MAY GUST TO NEAR SCA THRESHOLD.

&&

.HYDROLOGY...
THERE IS POTENTIAL FOR FLOODING ACROSS THE HSA INTO THE EARLY PART
OF THIS WEEK AS HEAVIER PRECIPITATION IS EXPECTED TO OVERSPREAD THE
REGION LATE MONDAY NIGHT THROUGH TUESDAY. THERE'S STILL A LOT THAT
NEEDS TO UNFOLD, BUT THE 5-DAY WPC QPF OF 1.25 TO 2.50 INCHES OF
LIQUID COMBINED WITH ANOTHER 0.25 TO 0.50 INCH OF SWE ON THE GROUND
WOULD VERY LIKELY CAUSE NUISANCE LOW-LYING FLOODING/POOR DRAINAGE
FLOODING AND POSSIBLY SOME MINOR TO PERHAPS MODERATE RIVER FLOODING
(RIVERS ASSOCIATED WITH OUR FORECAST POINTS). THIS ASSUMES MOST, IF
NOT ALL, THE PRECIPITATION FALLS AS RAIN. HOWEVER, IF THE
PRECIPITATION STARTS OFF AS SNOW OR ICE, THE EXTENT OF THE FLOODING
THREAT DECREASES. AT THIS TIME, THE RARITAN AND PASSAIC BASINS HAVE
A SOMEWHAT HIGHER POTENTIAL FOR POSSIBLE RIVER FLOODING AS THESE
AREAS MAY BE ON THE HIGHER END OF EXPECTED QPF AMOUNTS, BUT THERE
COULD ALSO BE SOME POSSIBLE FLOODING CONCERNS INTO EASTERN PA.

THE UNCERTAINTY WITH THIS SET-UP IS LARGE. THE PRECIPITATION IS
HEAVIEST LATE MONDAY NIGHT THROUGH TUESDAY. THE TRACK OF THE LOW
PRESSURE WILL PLAY A ROLE IN DETERMINING TEMPERATURES AND NOT ONLY
AFFECT WHAT TYPE OF PRECIPITATION FALLS, BUT ALSO AFFECT WHAT
REMAINING SWE MELTS. THERE'S ABOUT 0.25 TO 0.50 INCH OF SWE
SCATTERED ACROSS THE AREA. WE ARE IN A BETTER SPOT AS COMPARED TO
THE 3RD AND 4TH WHEN THERE WAS IN EXCESS OF 2.00 OF SWE ALONG THE I-
78 CORRIDOR. AS AN FYI, ONE OF THE MAIN REASONS WE DIDN'T SEE THE
FLOODING, THAT MODELS SUGGESTED, ON THE 3RD AND 4TH WAS BECAUSE ALL
THE SWE DID NOT RAPIDLY COME OUT OF THE SNOWPACK. SNOWMELT CAN BE A
TOUGH NUT TO CRACK.

WHILE THE LACK OF SWE IS LOOKING BETTER ACROSS THE HSA, NOT ALL THE
RIVERS HAVE RECEDED BACK TO WHERE THEY WERE PRIOR TO THE 3RD.
SO RIVERS WILL START HIGHER AND THE COLD THIS WEEKEND WILL SURELY
GET THE GROUND HARD FOR A VERY EFFICIENT RUNOFF.

&&

.CLIMATE...
NEAR RECORD COLD IS STILL EXPECTED FOR PORTIONS OF OUR AREA
TOMORROW MORNING...AND THE COLDEST AIR OF THE SEASON SO FAR.

BEST CHANCE FOR RECORD EQUALING OR EXCEEDING FOR VALENTINES DAY:
KABE, KTTN, KPHL AND KMPO.

RECORD LOW MAX'S CAN ONLY OCCUR FOR THIS EVENT ON SUNDAY THE
14TH, IF AT ALL. THOSE HAVE BEEN ADDED RECENTLY BELOW.

SITE 2015-16 COLDEST SO FAR   RECORD LOW FEB. 14TH  RER LOW MAX
---------------------------   --------------------  -----------

ABE              8            -1 IN 1979            14-1979

ACY             10            -6 IN 1979            13-1979

PHL             12            +2 IN 1979            14-1979

ILG             12            -4 IN 1979            13-1979

RDG             10            -4 IN 1983

TTN              9             0 IN 1916

GED             13            -7 IN 1979

MPO             -1           -12 IN 1970

&&

.EQUIPMENT...
WE ARE EXPERIENCING DIFFICULTY UPLOADING OUR LATEST STORM TOTAL
SNOW AND ICE MAPS TO OUR WEBSITE THIS EVENING. WE ARE WORKING TO
IDENTIFY THE SOURCE OF THIS PROBLEM AND TO CORRECT THIS ISSUE SO
THAT THESE IMAGES WILL POST TO OUR WEBSITE SOON.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...WIND CHILL ADVISORY UNTIL 9 AM EST SUNDAY FOR PAZ060>062-070-
     071-101>106.
     WIND CHILL WARNING UNTIL 1 PM EST SUNDAY FOR PAZ054-055.
NJ...WIND CHILL ADVISORY UNTIL 9 AM EST SUNDAY FOR NJZ007>010-
     012>027.
     WIND CHILL WARNING UNTIL 1 PM EST SUNDAY FOR NJZ001.
DE...WIND CHILL ADVISORY UNTIL 9 AM EST SUNDAY FOR DEZ001>004.
MD...WIND CHILL ADVISORY UNTIL 9 AM EST SUNDAY FOR MDZ008-012-015-
     019-020.
MARINE...HEAVY FREEZING SPRAY WARNING FROM MIDNIGHT TONIGHT TO 9 AM EST
     SUNDAY FOR ANZ450>453.
     GALE WARNING UNTIL 10 AM EST SUNDAY FOR ANZ430-431-450>455.
     FREEZING SPRAY ADVISORY UNTIL 10 AM EST SUNDAY FOR ANZ430-431-
     454-455.

&&

SYNOPSIS...KLEIN
NEAR TERM...KLINE
SHORT TERM...O'HARA
LONG TERM...KLEIN
AVIATION...KLEIN/O'HARA/KLINE
MARINE...KLEIN/O'HARA
HYDROLOGY...KRUZDLO/KLINE
CLIMATE...DRAG
EQUIPMENT...STAFF
Hazardous weather outlook, Feb 13, 6:20 PM EST, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
620 PM EST SAT FEB 13 2016

NJZ001-PAZ054-055-142330-
SUSSEX-CARBON-MONROE-
620 PM EST SAT FEB 13 2016

...WIND CHILL WARNING IN EFFECT UNTIL 1 PM EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL WARNING.

A LOW PRESSURE SYSTEM COULD BRING A SUBSTANTIAL WINTRY MIX TO THE
AREA. PRECIPITATION SHOULD START OFF AS SNOW MONDAY AND
CHANGEOVER TO SLEET AND FREEZING RAIN MONDAY NIGHT. POCKETS OF
FREEZING RAIN MAY LINGER IN SOME OF THE COLDER SPOTS TUESDAY
MORNING WHILE IT TRANSITIONS TO JUST RAIN ELSEWHERE. THE RAIN MAY
BE HEAVY AT TIMES EARLY TUESDAY AND COULD LEAD TO POOR DRAINAGE
FLOODING ON TUESDAY. THERE IS STILL QUITE A BIT OF UNCERTAINTY
REGARDING THE TRACK OF THIS STORM AND WE URGE ALL INTERESTS TO
MONITOR FORECASTS FOR EARLY THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ007>010-PAZ060>062-101-103-105-142330-
WARREN-MORRIS-HUNTERDON-SOMERSET-BERKS-LEHIGH-NORTHAMPTON-
WESTERN CHESTER-WESTERN MONTGOMERY-UPPER BUCKS-
620 PM EST SAT FEB 13 2016

...WIND CHILL ADVISORY IN EFFECT UNTIL 9 AM EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW
JERSEY...NORTHWEST NEW JERSEY...EAST CENTRAL PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

WIND CHILL ADVISORY.

A LOW PRESSURE SYSTEM COULD BRING A SUBSTANTIAL AMOUNT OF
PRECIPITATION TO THE AREA EARLY IN THE WEEK. PRECIPITATION SHOULD
START OFF AS SNOW MONDAY BEFORE CHANGING OVER TO SLEET AND
FREEZING RAIN OR RAIN MONDAY NIGHT. THE RAIN MAY BE HEAVY AT TIMES
EARLY TUESDAY AND COULD LEAD TO POOR DRAINAGE FLOODING ON TUESDAY.
THERE IS ALSO A POSSIBILITY FOR MINOR TO PERHAPS ISOLATED
MODERATE RIVER FLOODING DEPENDING ON WHERE THE HEAVIEST RAIN SETS
UP. THERE IS STILL QUITE A BIT OF UNCERTAINTY REGARDING THE TRACK
OF THIS STORM AND WE URGE ALL INTERESTS TO MONITOR FORECASTS FOR
EARLY THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001>004-MDZ008-012-015-019-020-NJZ012>027-PAZ070-071-102-104-106-
142330-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-MIDDLESEX-WESTERN MONMOUTH-
EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-DELAWARE-PHILADELPHIA-EASTERN CHESTER-
EASTERN MONTGOMERY-LOWER BUCKS-
620 PM EST SAT FEB 13 2016

...WIND CHILL ADVISORY IN EFFECT UNTIL 9 AM EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...SOUTHERN NEW JERSEY AND SOUTHEAST
PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

A LOW PRESSURE SYSTEM WILL BRING POTENTIALLY SUBSTANTIAL RAIN TO
THE REGION. FOR NOW IT LOOKS LIKE LIGHT SNOW MONDAY BEFORE CHANGING
TO RAIN MONDAY AFTERNOON AND EVENING WITH POSSIBLY HEAVY POOR
DRAINAGE FLOODING RAIN LATE MONDAY NIGHT AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-454-455-142330-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
620 PM EST SAT FEB 13 2016

...GALE WARNING IN EFFECT UNTIL 10 AM EST SUNDAY...
...FREEZING SPRAY ADVISORY IN EFFECT UNTIL 10 AM EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZING SPRAY ADVISORY.
   GALE WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZING SPRAY ADVISORY.
   GALE WARNING.

A STRONG SOUTHERLY GALE IS POSSIBLE LATE MONDAY NIGHT AND TUESDAY
MORNING...ESPECIALLY IN THE ATLANTIC COASTAL WATERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ450>453-142330-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
620 PM EST SAT FEB 13 2016

...GALE WARNING IN EFFECT UNTIL 10 AM EST SUNDAY...
...HEAVY FREEZING SPRAY WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO
9 AM EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.
   HEAVY FREEZING SPRAY WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.
   HEAVY FREEZING SPRAY WARNING.

A STRONG SOUTHERLY GALE IS POSSIBLE LATE MONDAY NIGHT AND TUESDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 cold/wind chill, 2 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Carbon

When
February 13, 8:07 PM EST to February 14, 7:15 AM EST
Where
Carbon forecast zone
Reported by
ASOS
Coordinates
40.918, -75.709 (the zone’s center; the record gives no point)

Wind Chill values dropped to 33 degrees below zero at 0653EST at Mount Pocono Airport, with northwest wind gusts as high as 30 MPH. The actual air temperature at this time was 11 degrees below zero. The highest wind gust reported at this station was 37 MPH at 2300EST Saturday, February 13th.

Extreme Cold/Wind Chill, Monroe

When
February 13, 8:07 PM EST to February 14, 7:15 AM EST
Where
Monroe forecast zone
Reported by
ASOS
Coordinates
41.058, -75.339 (the zone’s center; the record gives no point)

Wind Chill values dropped to 33 degrees below zero at 0653EST at Mount Pocono Airport, with northwest wind gusts as high as 30 MPH. The actual air temperature at this time was 11 degrees below zero. The highest wind gust reported at this station was 37 MPH at 2300EST Saturday, February 13th.

Cold/Wind Chill, Berks

When
February 14, 1:00 AM EST to 9:30 AM EST
Where
Berks forecast zone
Reported by
Mesonet
Coordinates
40.416, -75.926 (the zone’s center; the record gives no point)

The lowest wind chill values were reported at the following locations during the early morning hours of February 14th: 17 degrees below zero in Adamstown, 15 degrees below zero at Cedarville, and 13 degrees below zero at Reading Regional Airport.

Cold/Wind Chill, Lehigh

When
February 14, 1:00 AM EST to 9:30 AM EST
Where
Lehigh forecast zone
Reported by
Mesonet
Coordinates
40.613, -75.592 (the zone’s center; the record gives no point)

The lowest wind chill values were reported at the following locations during the early morning hours of February 14th: 17 degrees below zero in Lehigh Valley International Airport and 14 degrees below zero at Zionsville.

Cold/Wind Chill, Northampton

When
February 14, 1:00 AM EST to 9:30 AM EST
Where
Northampton forecast zone
Reported by
Mesonet
Coordinates
40.754, -75.307 (the zone’s center; the record gives no point)

The lowest wind chill values were reported at the following locations during the early morning hours of February 14th: 16 degrees below zero in Steuben, 15 degrees below zero in Danielsville.

Cold/Wind Chill, Western Montgomery

When
February 14, 1:00 AM EST to 9:30 AM EST
Where
Western Montgomery forecast zone
Reported by
Mesonet
Coordinates
40.211, -75.367 (the zone’s center; the record gives no point)

The lowest wind chill values were reported at the following locations during the early morning hours of February 14th: 16 degrees below zero at Trout Lake and 15 degrees below zero near Valley Forge.

Cold/Wind Chill, Eastern Chester

When
February 14, 1:00 AM EST to 9:30 AM EST
Where
Eastern Chester forecast zone
Reported by
Mesonet
Coordinates
39.973, -75.748 (the zone’s center; the record gives no point)

The lowest wind chill value were reported at the following location during the early morning hours of February 14th: 13 degrees below zero in Valley Forge.

Cold/Wind Chill, Eastern Montgomery

When
February 14, 1:00 AM EST to 9:30 AM EST
Where
Eastern Montgomery forecast zone
Reported by
Mesonet
Coordinates
40.211, -75.367 (the zone’s center; the record gives no point)

The lowest wind chill values were reported at the following locations during the early morning hours of February 14th: 14 degrees below zero in Chestnut Hill, and 12 degrees below zero near northeast Philadelphia.

Cold/Wind Chill, Upper Bucks

When
February 14, 1:00 AM EST to 9:30 AM EST
Where
Upper Bucks forecast zone
Reported by
Mesonet
Coordinates
40.337, -75.107 (the zone’s center; the record gives no point)

The lowest wind chill values were reported at the following locations during the early morning hours of February 14th: 18 degrees below zero in Fricks (Hilltown Township) and 14 degrees below zero in Quakertown.

Cold/Wind Chill, Lower Bucks

When
February 14, 1:00 AM EST to 9:30 AM EST
Where
Lower Bucks forecast zone
Reported by
Mesonet
Coordinates
40.337, -75.107 (the zone’s center; the record gives no point)

The lowest wind chill values were reported at the following locations during the early morning hours of February 14th: 17 degrees below zero in Bensalem and 12 degrees below zero in Washington Crossing.

Cold/Wind Chill, Delaware

When
February 14, 1:00 AM EST to 9:30 AM EST
Where
Delaware forecast zone
Reported by
Mesonet
Coordinates
39.917, -75.399 (the zone’s center; the record gives no point)

The lowest wind chill values were reported at the following locations during the early morning hours of February 14th: 14 degrees below zero in Newtown Square and 11 degrees below zero in Chelsea.

Cold/Wind Chill, Philadelphia

When
February 14, 1:00 AM EST to 9:30 AM EST
Where
Philadelphia forecast zone
Reported by
Mesonet
Coordinates
40.008, -75.134 (the zone’s center; the record gives no point)

The lowest wind chill values were reported at the following locations during the early morning hours of February 14th: 15 degrees below zero at Temple University and 13 degrees below zero in Germantown.

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.
Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2016Every state in 2016This day in weather historyWarnings in Pennsylvania, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 611459, 611460, 612215, 612216, 612217, 612218, 612219, 612220, 612221, 612222, 612223, 612224.